Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 29, NWS Austin/San Antonio, TX

May 7, 200811 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at May 7, 2008, 6:16 AM CDT for 11 counties in Texas. It took effect at May 7, 2008, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2008, 6:16 AM CDT (11:16 UTC)
In effect from
May 7, 2008, 11:00 AM CDT
Expired
May 7, 2008, 7:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 40 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 071116
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 AM CDT WED MAY 7 2008

...RED FLAG WARNING FOR PORTIONS OF THE EDWARDS PLATEAU INCLUDING
VAL VERDE COUNTY...

.A DRYLINE WILL PUSH EAST ACROSS SOUTH CENTRAL TEXAS TODAY. BEHIND
THE DRYLINE...EXTREMELY DRY AIR AND BREEZY CONDITIONS WILL PREVAIL.
PORTIONS OF THE EDWARDS PLATEAU...INCLUDING VAL VERDE COUNTY HAVE
AN ELEVATED FIRE RISK DUE TO LACK OF A FULL GREEN-UP THIS SPRING
AND HAVE HAD LITTLE TO NO RAIN IN THE PAST 30 DAYS.

TXZ183-184-080000-
/O.NEW.KEWX.FW.W.0029.080507T1600Z-080508T0000Z/
VAL VERDE-EDWARDS-
616 AM CDT WED MAY 7 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING. 

WEST AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS WILL PREVAIL BEHIND
A DRYLINE TODAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 071954
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CDT WED MAY 7 2008

...RED FLAG WARNING FOR PORTIONS OF THE EDWARDS PLATEAU INCLUDING
VAL VERDE COUNTY...

.A DRYLINE WILL PUSH EAST ACROSS SOUTH CENTRAL TEXAS TODAY.
WEST OF THE DRYLINE...EXTREMELY DRY AIR AND BREEZY CONDITIONS
WILL PREVAIL. PORTIONS OF THE EDWARDS PLATEAU...INCLUDING
VAL VERDE COUNTY HAVE AN ELEVATED FIRE RISK DUE TO LACK OF A
FULL GREEN-UP THIS SPRING AND HAVE HAD LITTLE TO NO RAIN IN THE
PAST 30 DAYS.

TXZ185>187-202>204-217-218-228-080000-
/O.EXA.KEWX.FW.W.0029.000000T0000Z-080508T0000Z/
REAL-KERR-BANDERA-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-DIMMIT-
254 PM CDT WED MAY 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. 

WEST WINDS OF 15 TO 25 MPH WITH MINIMUM RELATIVE HUMIDITIES IN
THE SINGLE DIGITS TO LOWER TEENS WILL PREVAIL WEST OF A DRYLINE
TODAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ183-184-080000-
/O.CON.KEWX.FW.W.0029.000000T0000Z-080508T0000Z/
VAL VERDE-EDWARDS-
254 PM CDT WED MAY 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

WEST AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH MINIMUM RELATIVE
HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS WILL PREVAIL
WEST OF A DRYLINE TODAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 3:55 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 7, 3:55 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 AM CDT WED MAY 7 2008

.DISCUSSION...
THE UPPER LOW IS CURRENTLY PROGRESSING EAST ALONG THE SOUTHERN NEW
MEXICO BORDER...WITH VERY DRY AIR MOVING-IN BELOW IT PER THE
LATEST WATER VAPOR SATELLITE IMAGERY. CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE ON THE DECREASE TODAY AHEAD OF THE DRYLINE DUE
TO THE FORECAST TRACK OF THE UPPER LOW TO THE NE FROM THE CURRENT
POSITION AND THE CAPPING INVERSION...WHICH WILL LIKELY KEEP A LID
ON DEEP CONVECTION. THE DRY AIR MOVING BELOW THE UPPER LOW WILL
SWEEP ACROSS OUR AREA TODAY...REPLACING DEWPOINT TEMPERATURES IN
THE UPPER 60S AND LOWER 70S WITH DEWPOINT TEMPS IN THE 20S.
DOWNSLOPE WINDS WILL ALLOW FOR ABOVE NORMAL MAX TEMPS TODAY. OUR
FORECAST IS UP TO 5 DEGREES ABOVE THE 00Z GFSMOS MAX TEMPS FOR
TODAY...AND MAY STILL BE A FEW DEGREES TOO LOW. WELL ABOVE NORMAL
TEMPERATURES WILL PREVAIL THURSDAY THROUGH SATURDAY WITH LITTLE-
TO-NO CHANCE FOR PRECIP. A WEAK FRONT WILL STALL JUST NORTH OF OUR
AREA LATE FRIDAY AND MAY ACT AS A FOCUS FOR LATE-DAY CONVECTION.
IF THIS FRONT SLIDES FURTHER SOUTH THAN ANTICIPATED...THEN WE MAY
END-UP WITH ISOLATED THUNDERSTORMS ACROSS THE NORTHERN HILL
COUNTRY AND AUSTIN METRO AREA FRIDAY EVENING. WILL HANDLE THIS
LOW-PROBABILITY EVENT WITH 10 POPS AND NO MENTION OF WEATHER FOR
NOW.

THE 00Z MEDIUM RANGE MODEL SOLUTIONS SHOW A COLD FRONT PUSHING
THROUGH ON SUNDAY...BUT ONLY COLD ENOUGH TO KNOCK TEMPERATURES
DOWN CLOSER TO NORMAL. ANOTHER FRONT IS FORECAST TO PUSH THROUGH
WEDNESDAY. CHANCES FOR PRECIP WITH THESE FRONTS WILL BE SLIM-TO-
NONE.

&&

.FIRE WEATHER...
EXTREMELY DRY AIR WILL SWEEP ACROSS SOUTH CENTRAL TEXAS TODAY WITH
BREEZY CONDITIONS. WILL LIKELY ISSUE A RED FLAG WARNING FOR
EDWARDS AND VAL VERDE COUNTIES...WHERE LITTLE-TO-NO PRECIPITATION
HAS BEEN OBSERVED OVER THE PAST 30 DAYS AND THE TEXAS FOREST
SERVICE IS INDICATING VERY HIGH TO EXTREME FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  62  92  68  93 /  30  -    0   0  -
AUSTIN BERGSTROM INTL AIRPORT  88  57  92  64  93 /  30  -    0   0  -
DEL RIO INTL AIRPORT           96  64 100  70  99 /  10   0   0   0   0
SAN ANTONIO INTL AIRPORT       88  63  95  70  93 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/13
Hazardous weather outlook, May 7, 5:19 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT WED MAY 7 2008

TXZ171>173-183>194-202>209-217>225-228-081200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
519 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY NORTH OF
A LINE FROM MOUNTAIN HOME TO NEW BRAUNFELS TO SCHULENBURG. THESE STORMS
WILL OCCUR IN ADVANCE OF AN EASTWARD MOVING DRY-LINE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

A RED FLAG WARNING IS IN EFFECT TODAY FOR VAL VERDE AND EDWARDS COUNTIES
FROM 11 AM TO 7 PM. WINDS AND RELATIVE HUMIDITIES WILL MEET RED FLAG
WARNING CRITERIA FOLLOWING THE PASSAGE OF THE DRY-LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:27 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick48 min
May 7, 12:13 AM CDTSevere Thunderstorm WarningEWXKinney23 min
May 7, 3:08 PM CDTWind AdvisoryEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more4 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.